First Annual Gig City Film Festival Comes To EAC’s Heritage House Feb. 2

Thursday, January 10, 2013

The Chattanooga Department of Education, Arts & Culture and the Chattanooga SE Tennessee Film Commission (a division of EAC) will launch the first annual Gig City Film Festival: “A Season for Nonviolence” at Heritage House Arts and Civic Center (1428 Jenkins Road) on Saturday, Feb. 2, from 9 a.m.-10 p.m.

Bringing independent filmmaking from Sundance to the Oscars to Southeast Tennessee, the Gig City Film Festival coincides with Chattanooga’s Season for Nonviolence spanning from Jan. 30 (marking the assassination of Mahatma Gandhi) and April 4 (marking the assassination of Dr. Martin Luther King, Jr.). To learn more about other upcoming “Season for Nonviolence” events, visit Education, Arts & Culture’s webpage on www.chattanooga.gov.

Utilizing the power of cinema, Education, Arts & Culture and the Chattanooga Film Commission have created a film festival which addresses one of the issues of today while also creating an interactive experience for its audience.                                                                                 

Working in partnership with the Nashville Film Festival; the Tennessee Film, Entertainment & Music Commission, and the National Coalition of Independent Film Organizations, EAC’s Gig City Film Festival has picked five award-winning films to highlight the need for tolerance and understanding and to help guide a community conversation about nonviolence.

Tennessee Film Commissioner Bob Raines said, “The Tennessee Film, Entertainment & Music Commission announces in partnership with the Chattanooga SE Tennessee Film Commission the Season for Nonviolence Film Festival. This is an expansion of the Nashville Film Festival with the goal of taking a great film event like this on the road and customizing it to other cities across the state—building new opportunities for film culture and economy in Tennessee. The Tennessee Film Commission is proud to sponsor this.”

An all-day ticket pass for the five films is $15, plus ticketing fee and individual screening tickets: are $5, plus ticketing fee.  Tickets are available at the Memorial Auditorium Box Office or online at: http://www.etix.com/ticket/venue-Soldiers-and-Sailors-Memorial-Auditorium--City-of-Chattanooga-tickets/1468.htlm.  Ticket availability is limited to existing venue capacity.

Screening Schedule:
9-11:05 a.m. The Interrupters (125 min)
(2011 / Directed by Steve James): This film tells the story of a group of citizen activists, “The Interrupters” who make themselves urban diplomats in the heart of Chicago’s low-income neighborhoods to put an end to the deadliest year in the city’s history. There will be a conversation following this screening, please check Facebook event page for more information.
Featured selection at the 2011 Sundance Film Festival 

11:05-11:30 a.m.:  Break #1 (25 min)

11:30 a.m.-1:10 p.m.: Kinyarwanda (100 min)
(2011 / Directed by Alrick Brown): This film tells the story of a young Tutsi woman and a young Hutu man who fall in love amidst the chaos of intercountry genocide; a soldier who struggles to foster a greater good while absent from her family; and a priest who grapples with his faith in the face of unspeakable horror.
Winner:  World Cinema Audience Award: Dramatic at the Sundance Film Festival 
Crystal Heart Award Winner: Feature Film at the 2011 Heartland Film Festival
Winner:  Audience Award: Best International Feature Film at AFI Fest 2011
Voted one of renowned critic Roger Ebert’s “Top 11 Films of 2011”

1:10-2:30 p.m.: Lunch on your own (80 min)

2:30- 4:18 p.m.:  Bully (98 min)
(2011 / Directed by Lee Hirsch): This renowned documentary on peer-to-peer bullying in schools across America hits especially close to home with the deaths of two Tennessee teens earlier this year.
Included among its many awards are being nominated as the Critics Choice (Broadcast Film Critics Association Award) for Best Documentary Feature of 2013 (winner to be announced January 11th); nominated for the Grand Jury Award in Documentary at the 2011 Silver Docs Film Festival; as well as winning both the Las Vegas and Washington, DC Film Critics Association Awards.
The film will be followed by a Q&A panel which will include the parents of Tyler Long, a victim of bullying who took his own life as a result. 

4:18-4:30 p.m.:  Break #2 (12 min)

4:30-5:30 p.m.: Panel: School Bullying with David and Tina Long, parents of student Tyler Long, featured in “Bully” (60 min) 

5:30-7 p.m.  Dinner on your own (90 min) 

7-7:45 p.m.:  Erasing Hate (45 min)
(2011 / Directed by Bill Brummel): This shocking documentary goes inside the world of Bryon Widner, a former skinhead "pit bull", as he undergoes painful treatments to remove the physical representation of the hate he had exhibited to the world for more than half his life.
Starting life as an MSNBC investigative special, this riveting documentary drew such widespread acclaim that a theatrical release quickly followed. 

7:45-8 p.m.:  Break #3 (15 min) 

8-9:52 p.m.: Grand Finale: The Intouchables (112 min)
(2011 / Directed by Olivier Nakache & Eric Toledano): After he becomes a quadriplegic from a paragliding accident, an aristocrat hires a young man from the projects to be his caretaker. Based on a true story.
Official French Selection in the category of Best Foreign Film to the 2011 Academy Awards.
Winner:  Best Actor and Grand Prix Award at the 2011 Tokyo International Film Festival
Top 5 Foreign Language Film of 2011 from the National Board of Review
Voted “Audience Favorite” at the 2012 Nashville Film Festival 

For more information about the Heritage House Arts & Civic Center contact Director Chris Holley 855-9474 or holley_c@chattanooga.gov. 

For more information about the Chattanooga SE Tennessee Film Commission or the city of Chattanooga Department of Education, Arts & Culture contact Melissa Turner at 425-7826 or turner_m@chattanooga.gov.


Singer/Songwriter Showcase Held At Charles And Myrtle's July 11

A singer/songwriter showcase will be held at Charles and Myrtle's Coffeehouse on Saturday, July 11, at 8 p.m.  It will be an evening of music presented by Butch Ross and Trish Ferrell Wileman. Butch and Trish will highlight both their current class along with alumni of their workshop, the Art of the Singer/Songwriter. Now in its third session, the Art of the Singer/Songwriter ... (click for more)

Country Legend John Conlee To Perform In Cleveland July 24

Country legend John Conlee (Mr. Rose Colored Glasses), a regular performer at the Grand Ole Opry in Nashville, will be performing  on Friday, July 24, at Walker Valley High School in Cleveland.  Review for John Conlee: During John Conlee’s 35-year career in country music, he has brought to audiences such classic songs as: "Rose Colored Glasses" (John's signature ... (click for more)

Judge Wants Proof That Signal Mountain Man Made "True Threat" Against Muslim Town; Robert Doggart Allowed Home Confinement

Federal Judge Curtis Collier has directed attorneys who worked out a plea deal for a Signal Mountain man who admitted plotting to kill Muslims in a town in Upstate New York to show that it was "a true threat." And, Federal Magistrate Susan K. Lee has reversed her earlier ruling and allowed 63-year-old Robert Rankin Doggart to go free pending disposition of the case. Prosecutor ... (click for more)

Smith Says He Was Involved In Robbery Of Man Killed In North Chattanooga, But Another Youth Did The Shooting

A police interview was played in General Sessions Court on Tuesday in which 18-year-old Briston J. Smith Jr. admitted taking part in a drug deal, but he said it was another youth who shot and killed Charles Holsey, 19. Smith said he turned and left when Abram Young allegedly fired shots after Holsey refused to turn over marijuana he was demanding. He said he stated at the time, ... (click for more)

On The News Tonight: A Reflection On A Horrifying Crash And Its Aftermath

On the news tonight,  on the news tonight. The unobtrusive tones on the news tonight. It's just make-believe You can't believe everything you see So baby, close your eyes to the lullabies On the news tonight.   "The News" by Jack Johnson On Journalism On Thursday I was in Jackson, Tennessee playing music. I was a minimum of four hours away ... (click for more)

Roy Exum: Tonight, Take A Second

Peter Whibberley, known globally as “The Time Lord,” will freely tell anyone, “There are consequences of tinkering with time,” but tinker we must because the world – planet Earth -- is spinning slower. So tonight at 7:59:60 p.m. EDT, the Senior Research Scientist at Britain’s National Physical Laboratory will add an extra second to the hour – and our day -- before it becomes 8:00 ... (click for more)